Alert archive / Florida / Rip Current Statements in 2012
Rip Current Statement 5, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Feb 24, 2012, 2:58 AM CST for Bay County, Gulf County, Walton County, Florida. It took effect at Feb 24, 2012, 6:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2012, 2:58 AM CST (08:58 UTC)
- In effect from
- Feb 24, 2012, 6:00 AM CST
- Expired
- Feb 24, 2012, 6:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 41 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
718 WHUS42 KTAE 240858 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 358 AM EST FRI FEB 24 2012 ...A HIGH RIP CURRENT RISK IS NOW IN EFFECT FROM 7 AM EST /6 AM CST/ THIS MORNING THROUGH THIS EVENING FOR THE BEACHES OF THE FLORIDA PANHANDLE... FLZ108-112-114-250000- /O.NEW.KTAE.RP.S.0005.120224T1200Z-120225T0000Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF- 358 AM EST FRI FEB 24 2012 /258 AM CST FRI FEB 24 2012/ ...RIP CURRENT RISK IN EFFECT FROM 7 AM EST /6 AM CST/ THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RIP CURRENT RISK...WHICH IS IN EFFECT FROM 7 AM EST /6 AM CST/ THIS MORNING THROUGH THIS EVENING. * WAVES AND SURF...2 TO 4 FEET BUILDING TO 3 TO 5 FEET WITH HIGHER SETS THIS AFTERNOON. * TIMING...ALL DAY WITH THE HIGHEST SURF IN THE AFTERNOON * IMPACTS...WIND AND SURF CONDITIONS SUPPORT DANGEROUS RIP CURRENTS TODAY. RIP CURRENTS ARE LIFE THREATENING TO ANYONE ENTERING THE WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ 17-GOULD
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Feb 23, 7:45 PM CST, 7 hours 13 minutes earlier.
Area forecast discussion, Feb 23, 7:45 PM CST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 845 PM EST Thu Feb 23 2012 .SYNOPSIS... AT UPPER LEVELS... The large scale longwave pattern remains highly progressive. This is highlighted by ridging across extreme Ern Pac/West Coast, closed low over Baja Ca, trough from Dakota/Montana swwd to KS and near zonal flow or weak ridging over Ern states. During the next 24 hrs, strong shortwave will dig into Pac Coast. This in turn amplifies downstream trough will will shift east of MS Valley while closed low begins to accelerate more rapidly toward the wrn Gulf. AT LOWER LEVELS... Main features this eve are low over Lwr MS Valley with cold front swd across Nrn TX. Weak high pressure over local region. During the next 24 hrs, assocd with upper trough, strong low will move into OH Valley/Lwr Great Lakes region dragging trailing cold front SEWD reaching the Ern Gulf region in the morning and the E coast during the eve. It should cross a line from Albany thru Panama City by early afternoon and to Tallahassee by mid aftn. Ahead of front, moistening in the warm sector aided by very strong SWLY deep layer flow with increasing winds aloft and speed shear but also unidirectional shear should support a squall line with strong to possibly severe storms with damaging winds and possibly hail the primary threat. Models show squall moving thru SE Al 8-9am EST and across Tallahassee noon-1 pm EST. However, main forcing will remain N of CWA so unlike the recent Saturday night event, the potential for organized severe storms is limited. Storm Prediction Center has all but our SE Big Bend in a "Slight Risk" for severe storms. Any storms or showers should be fast moving thus duration will be brief so expect basin average of only about 1/4 inch and no flooding concerns. Next shift will provide more details. Front should clear our area by mid-eve with some post frontal rain lingering into Fri eve. Then, much cooler and drier air in its wake as strong high pressure builds to our n. Non-zero wind speeds and at least some high level clouds should limit the freeze potential. .SHORT TERM...Tonight thru early Friday A cloudy and warm night is expected with southwesterly winds continuing to advect Gulf moisture northward ahead of an approaching cold front. Precip assocd with front may reach extreme wrn counties by sunrise and will go with chc pops there. With abundant cloud cover and southerly flow, low temperatures will be well above normal once again with mid 60s common or about 20 degrees milder than normal. Although winds will likely remain elevated enough to prevent widespread fog tonight, areas of advection fog is possible over the coastal waters around Apalachee Bay as well as portions of the southeast big bend and south central Georgia. will go with areas of fog here, locally dense and this needs to be monitored in case fog becomes widespread. && .AVIATION... Currently, VFR conditions prevail for KABY and KDHN while MVFR ceilings are found in KTLH and KVLD, and IFR ceilings at KECP. Overnight, ceilings will lower to IFR at all terminals with MVFR/IFR visibilities in fog for KECP, KTLH, and KVLD. Conditions will not improve much tomorrow as low ceilings will remain in place until a cold front clears the region from west to east. Showers and isolated thunderstorms are likely with the front, with strong winds likely within thunderstorms. Behind the front, winds will turn northerly with gusts between 20 and 30 knots possible. && .MARINE... Winds and seas may briefly approach advisory levels over our western marine zone(s) late tonight, but for now we will stick with winds (and for the western waters seas) increasing to exercise caution levels thru Friday. Advisory conditions are much more likely Friday night and Saturday in offshore winds behind the cold front. In fact, advisory conditions could persist into Sunday. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && BLOCK/HARRIGAN
Hazardous weather outlook, Feb 23, 7:30 PM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 830 PM EST THU FEB 23 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-250130- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 830 PM EST THU FEB 23 2012 /730 PM CST THU FEB 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT AND SQUALL LINE MAY REACH THE WESTERN MOST COUNTIES BY SUNRISE BUT SEVERE WEATHER IS NOT EXPECTED. AREAS OF FOG...SOME LOCALLY DENSE IS FORECAST TO DEVELOP AFTER MIDNIGHT. THE FOCUS WILL BE ACROSS THE SOUTHEAST BIG BEND AND ADJACENT WATERS AS WELL AS NEIGHBORING GEORGIA COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE AREA ASSOCIATED WITH A COLD FRONT DURING FRIDAY MORNING AND AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY WEST OF THE APALACHICOLA RIVER...WITH WIND DAMAGE THE GREATEST THREAT. HOWEVER SIGNIFICANT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. IN ITS WAKE...OFFSHORE WINDS WILL BE BREEZY AND GUSTY CREATING HAZARDOUS CONDITIONS FOR MARINERS THROUGH SATURDAY. ANOTHER CHANCE OF RAIN IF FORECAST SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BLOCK
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:48 AM CST | Small Craft Advisory | TAE | 62 hr | |
| Feb 24, 4:59 AM CST | Fire Weather Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 14 hr |
| Feb 24, 10:45 AM CST | Severe Thunderstorm Warning | TAE | Jackson | 30 min |
| Feb 24, 11:21 AM CST | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 39 min |
| Feb 24, 11:28 AM CST | Special Marine Warning | TAE | 105 min | |
| Feb 24, 11:59 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Jackson, Washington | 31 min |
| Feb 24, 1:16 PM CST | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 29 min |
Nearby
Rip Current Statements in Florida, 2012Every rip current statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.